Skip to main content

Health Encyclopedia

Search the Health Encyclopedia

Calcium-channel blocker overdose

Definition

Calcium-channel blockers are a type of medicine used to treat high blood pressure. They are one of several classes of drugs used to treat the heart and related conditions. These drugs are a common cause of poisoning.

Calcium-channel blocker overdose occurs when someone takes more than the normal or recommended amount of this medicine.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

The specific ingredients in each type of calcium-channel blocker vary. However, the main ingredient is called a calcium-channel antagonist. It helps decrease the heart's pumping strength, which relaxes your blood vessels.

Where Found

Calcium-channel blockers are found in these medicines:

  • Amlodipine
  • Diltiazem
  • Felodipine
  • Isradipine
  • Nicardipine
  • Nifedipine
  • Nimodipine
  • Verapamil

Other medicines may also contain calcium-channel blockers.

Symptoms

Symptoms of a calcium-channel blocker overdose include:

Home Care

Seek medical help right away. Do NOT make a person throw up unless poison control or a health care provider tells you to do so.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of the medicine (strength, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison control. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.

Tests that may be done include:

  • Blood and urine tests
  • Chest x-ray
  • ECG (electrocardiogram, or heart tracing)

Treatment may include:

  • Intravenous fluids (given through a vein)
  • Medicine to treat symptoms
  • Activated charcoal
  • Laxatives
  • Pacemaker for the heart for serious heart rhythm disturbances
  • Breathing support, including tube through the mouth into the lungs and connected to a breathing machine (ventilator)

Outlook (Prognosis)

Taking too much of a calcium-channel blocker can be very dangerous. Death can occur, especially with verapamil. If the person's heart rate and blood pressure can be corrected, survival is likely. Survival depends on how much and what type of this medicine the person took and how quickly they receive treatment.

References

Aronson JK. Beta-adrenoceptor antagonists. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:23-39.

Cole JB. Cardiovascular drugs. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 147.

Review Date:9/23/2017
Reviewed By:Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

adam.com

The Agency for Health Care Administration (Agency) and this website do not claim the information on, or referred to by, this site is error free. This site may include links to websites of other government agencies or private groups. Our Agency and this website do not control such sites and are not responsible for their content. Reference to or links to any other group, product, service, or information does not mean our Agency or this website approves of that group, product, service, or information.

Additionally, while health information provided through this website may be a valuable resource for the public, it is not designed to offer medical advice. Talk with your doctor about medical care questions you may have.

Health Outcome Data

No data available for this condition/procedure.

Health Encyclopedia

More Features

We Appreciate Your Feedback!
1. Did you find this information useful?
         Yes
         No
2. Would you recommend this website to family and friends?
         Yes
         No